Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On a theorem of R. Steinberg on rings of coinvariants


Author: Larry Smith
Journal: Proc. Amer. Math. Soc. 131 (2003), 1043-1048
MSC (1991): Primary 13A50; Secondary 20F55
DOI: https://doi.org/10.1090/S0002-9939-02-06629-7
Published electronically: July 26, 2002
MathSciNet review: 1948093
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\rho: G\hookrightarrow\mathrm{GL}(n,\mathbb{F})$ be a representation of a finite group $G$ over the field $\mathbb{F}$. Denote by $\mathbb{F}[V]$ the algebra of polynomial functions on the vector space $V=\mathbb{F}^n$. The group $G$ acts on $V$ and hence also on $\mathbb{F}[V]$. The algebra of coinvariants is $\mathbb{F}[V]_G=\mathbb{F}[V]/\mathfrak{h}(G)$, where $\mathfrak{h}(G) \subset \mathbb{F}[V]$ is the ideal generated by all the homogeneous $G$-invariant forms of strictly positive degree. If the field $\mathbb{F}$ has characteristic zero, then R. Steinberg has shown (this is the formulation of R. Kane) that $\mathbb{F}[V]_G$ is a Poincaré duality algebra if and only if $G$is a pseudoreflection group. In this note we explore the situation for fields of nonzero characteristic. We prove an analogue of Steinberg's theorem for the case $n=2$ and give a counterexample in the modular case when $n=4$.


References [Enhancements On Off] (What's this?)

  • 1. D. Hilbert, ``Uber die Theorie der Algebraischen Formen, Math. Annalen 36 (1890), 473-534.
  • 2. R. Kane, Poincaré Duality and the Ring of Coinvariants, Canad. Math. Bull. 37 (1994), 82-88. MR 96e:51016
  • 3. T.-C. Lin, Poincarédualität und Ringen von Koinvarianten, Universität Göttingen, Doktorarbeit, (to appear).
  • 4. D. M. Meyer and L. Smith, Poincaré Duality Algebras, Macaulay's Dual Systems and Steenrod Operations, AG-Invariantentheorie, (to appear).
  • 5. M. D. Neusel and L. Smith, Invariant Theory of Finite Groups, Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2002. CMP 2002:05
  • 6. H. Seifert and W. Threlfall, Lehrbuch der Topologie, Chelsea Publ. Co., New York, NY, 1947.
  • 7. J. P. Serre, Sur les Modules Projectifs, Sem. P. Dubriel, M.L. Dubriel-Jacotin et C. Pisot, 14ème anné (1960/61), ENS Paris, 1961.
  • 8. J. -P. Serre, Groupes finis d'automorphismes d'anneaux locaux réguliers, Colloq. d'Alg. Éc. Norm. Sup. de Jeunes Filles, Paris, 8-01--8-11, 1967. MR 38:3267
  • 9. G. C. Shephard and J. A. Todd, Finite Unitary Reflection Groups, Can. J. of Math. 6 (1954), 274-304. MR 15:600b
  • 10. L. Smith, Polynomial Invariants of Finite Groups, A.K. Peters, Ltd., Wellesley, MA, 1995, second printing 1997. MR 96f:13008
  • 11. R. Steinberg, Differential Equations Invariant under Finite Reflection Groups, Trans. of the American Mathematical Society 112 (1964), 392-400. MR 29:4807
  • 12. W. V. Vasconcelos, Ideals Generated by $R$-Sequences, J. of Algebra 6 (1967), 309-316. MR 35:4209
  • 13. O. Zariski and P. Samuel, Commutative Algebra, Volumes I,II, Graduate Texts in Math. 28, 29, Springer-Verlag, Berlin, New York, 1975. MR 52:5641; MR 52:10706

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 13A50, 20F55

Retrieve articles in all journals with MSC (1991): 13A50, 20F55


Additional Information

Larry Smith
Affiliation: AG-Invariantentheorie, Mathematisches Institut der Universität, Bunsenstraße 3-5, D37073 Göttingen, Federal Republic of Germany
Email: larry@sunrise.uni-math.gwdg.de

DOI: https://doi.org/10.1090/S0002-9939-02-06629-7
Keywords: Invariant theory, pseudoreflection groups
Received by editor(s): April 30, 2001
Received by editor(s) in revised form: November 5, 2001
Published electronically: July 26, 2002
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society